Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

December 5, 2021Missoula County, Montana

NWS Missoula, MT issued this special weather statement at Dec 5, 2021, 4:05 AM MST for Missoula County, Montana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 5, 2021, 4:05 AM MST (11:05 UTC)
Expired
Dec 5, 2021, 4:30 AM MST
In force
25 min
Issued by
NWS Missoula, MT
Hail
0.00 in
Wind
30

County Missoula County, MT

The radar

The Missoula radar (KMSX), 14 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 11.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2021-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2021-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
108 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

147 
WWUS85 KMSO 051105
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
405 AM MST Sun Dec 5 2021
 
MTZ004-005-043-051130-
Missoula/Bitterroot Valleys MT-Lower Clark Fork Region MT-
Potomac/Seeley Lake Region MT-
405 AM MST Sun Dec 5 2021

...Intense snow showers will impact portions of southeastern Mineral
and southern Missoula Counties through 430 AM MST...

At 404 AM MST, Doppler radar was tracking intense snow showers along
a line extending from near Bonner-West Riverside to near Alberton.
Movement was east at 40 mph.

HAZARD...Visibility one-half mile or less and winds in excess of 30 
         mph.

SOURCE...Radar indicated.

IMPACT...Low visibility could result in dangerous driving 
         conditions. Gusty winds could knock down tree limbs and 
         blow around unsecured objects.

Locations impacted include...
Missoula, Bonner-West Riverside, Wye, East Missoula, Frenchtown,
Ninemile, Huson and Twin Creeks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4683 11361 4694 11447 4705 11446 4694 11357
TIME...MOT...LOC 1104Z 281DEG 34KT 4692 11378 4694 11440 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Dec 5, 3:06 AM MST, 59 minutes earlier.

Area forecast discussion, Dec 5, 3:06 AM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
306 AM MST Sun Dec 5 2021

.DISCUSSION...Widespread shower activity continues to develop
this morning under moist westerly flow. A surface cold front
continues to slowly move southward, having just crossed into
Silver Bow, Deer Lodge, and Lemhi Counties as of 300am. Shower
activity will continue through the late morning hours before drier
air moves in from the northwest. Winter Weather Advisories have
been extended through 800am across the Bitterroot/Sapphire
Mountains, the Potomac/Seeley Lake and Butte/Blackfoot regions,
where additional accumulations of 1 to 3 inches are possible. Be
prepared for slick conditions if you plan to travel across these
aforementioned areas as temperatures will continue to drop below
freezing the next few hours.

Snowfall returns across the Northern Rockies Monday morning as a
shortwave trough embedded within northwesterly flow moves across
the area. Snowfall amounts across northwest and southwest Montana
have trended lower, with generally less than one inch expected
across valley locations. The main reason for this change is the
lack of a surface low now present across central Idaho as
advertised by model guidance a few days ago. Nonetheless, medium
to high confidence still exists for accumulating snow along the
I-90 corridor in west-central Montana and across Clearwater and
Idaho counties, areas typically favored under moist northwesterly
flow. Impacts are still expected for the Monday morning commute.
Temperatures will moderate near freezing by the afternoon hours
for valley locations, helping to mitigate travel impacts.
Scattered snow shower activity will continue into Tuesday, with
minor accumulations, generally less than half an inch, expected.

The Northern Rockies will remain under a progressive
northwesterly flow pattern through Friday. This pattern will
support periodic snowfall, particularly for mountain ranges along
the ID/MT border and in northwest Montana. The next pacific storm
system arrives Wednesday morning as a shortwave trough moves
across British Columbia into northwest Montana. Widespread
snowfall will develop across northwest Montana Wednesday morning
as pacific moisture is lifted by a warm frontal boundary. Moderate
confidence exists for accumulating snowfall to impact the
Wednesday morning commute across the Kootenai/Cabinet region, the
Flathead Valley, and in the West Glacier region. A cold front will
track across the area Wednesday night into Thursday. Scattered
snow showers will develop across the area Thursday, with the bulk
of accumulating snow expected across the Clearwater, Bitterroot,
Mission, and Swan Mountains.

Model guidance continues to remain in good agreement with a
colder air mass settling in across the Northern Rockies Thursday
into Friday. Much of the area will experience low temperatures in
the teens to potentially below zero for areas along the
Continental Divide Friday and Saturday morning. /Lukinbeal

&&

.AVIATION...Scattered rain and snow shower activity will
continue along and south of the I-90 corridor through 05/1800z.
Drier air begins to push into the Northern Rockies after 05/1800z,
leading to a decreasing trend in cloud cover. A cold front will
continue to march south across southwest Montana through 05/1200z.
Scattered snow showers will lead to temporary visibility
reductions at KBTM through 05/1500z. Northwesterly winds will
prevail across the airspace today, with gusts around 20 knots
expected. /Lukinbeal

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 8 AM MST this morning
     Butte/Blackfoot Region.

     Winter Weather Advisory until 8 AM MST this morning
     Bitterroot/Sapphire Mountains.

     Winter Weather Advisory until 8 AM MST this morning
     Potomac/Seeley Lake Region.

ID...Winter Weather Advisory until 7 AM PST this morning Southern
     Clearwater Mountains.

&&

In the hours before

Special weather statement, Dec 5, 4:05 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
405 AM MST Sun Dec 5 2021

MTZ004-005-043-051130-
Missoula/Bitterroot Valleys MT-Lower Clark Fork Region MT-
Potomac/Seeley Lake Region MT-
405 AM MST Sun Dec 5 2021

...Intense snow showers will impact portions of southeastern Mineral
and southern Missoula Counties through 430 AM MST...

At 404 AM MST, Doppler radar was tracking intense snow showers along
a line extending from near Bonner-West Riverside to near Alberton.
Movement was east at 40 mph.

HAZARD...Visibility one-half mile or less and winds in excess of 30
         mph.

SOURCE...Radar indicated.

IMPACT...Low visibility could result in dangerous driving
         conditions. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Missoula, Bonner-West Riverside, Wye, East Missoula, Frenchtown,
Ninemile, Huson and Twin Creeks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4683 11361 4694 11447 4705 11446 4694 11357
TIME...MOT...LOC 1104Z 281DEG 34KT 4692 11378 4694 11440

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 3:03 PM MSTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Lincoln, Mineral and 5 more42 hr

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.